Alert archive / Illinois / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 75, NWS Lincoln, IL

July 5, 2022Knox County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jul 5, 2022, 11:00 PM CDT for Knox County, Illinois. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 5, 2022, 11:00 PM CDT (04:00 UTC)
Expired
Jul 5, 2022, 11:46 PM CDT
In force
46 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Knox County, IL

The radar

The Quad Cities radar (KDVN), 84 km from the middle of the area, began a volume at 04:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 5, 11:35 PM CDTTSTM WND DMG1 N Galesburg, ILREPORT FROM MPING: 3-INCH TREE LIMBS BROKEN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 35 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 4.0 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2022-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2613 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2022-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2613 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
1615 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.1

Open this sounding in Storm Lab

The text

As transmitted.

337 
WUUS53 KILX 060400
SVRILX
ILC095-060500-
/O.NEW.KILX.SV.W.0075.220706T0400Z-220706T0500Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
1100 PM CDT Tue Jul 5 2022

The National Weather Service in Lincoln has issued a

* Severe Thunderstorm Warning for...
  Knox County in west central Illinois...

* Until midnight CDT.

* At 1100 PM CDT, severe thunderstorms were located along a line
  extending from Lynn Center to near Disco, moving southeast at 50
  mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Oneida and Altona around 1120 PM CDT.

Other locations in the path of these severe thunderstorms include
Victoria and Williamsfield.

This includes Interstate 74 between mile markers 34 and 67.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Lincoln.

&&

LAT...LON 4115 8999 4072 8999 4071 9041 4072 9041
      4072 9044 4115 9044
TIME...MOT...LOC 0400Z 320DEG 44KT 4132 9036 4065 9103 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

25
2 follow-up statements
583 
WWUS53 KILX 060426
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
1126 PM CDT Tue Jul 5 2022

ILC095-060500-
/O.CON.KILX.SV.W.0075.000000T0000Z-220706T0500Z/
Knox-
1126 PM CDT Tue Jul 5 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FOR KNOX COUNTY...

At 1125 PM CDT, severe thunderstorms were located along a line
extending from Altona to Colchester, moving southeast at 45 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
  Williamsfield.

This includes Interstate 74 between mile markers 34 and 67.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Lincoln.

&&

LAT...LON 4115 8999 4072 8999 4071 9041 4072 9041
      4072 9044 4115 9044
TIME...MOT...LOC 0425Z 319DEG 39KT 4111 9013 4044 9080 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

25
249 
WWUS53 KILX 060446
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
1146 PM CDT Tue Jul 5 2022

ILC095-060455-
/O.CAN.KILX.SV.W.0075.000000T0000Z-220706T0500Z/
Knox-
1146 PM CDT Tue Jul 5 2022

...THE SEVERE THUNDERSTORM WARNING FOR KNOX COUNTY IS CANCELLED...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Lincoln.

LAT...LON 4115 8999 4072 8999 4071 9041 4072 9041
      4072 9044 4115 9044
TIME...MOT...LOC 0444Z 320DEG 44KT 4092 8993 4025 9060 

$$

25

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 8:22 PM CDT, 2 hours 38 minutes earlier.

Area forecast discussion, Jul 5, 8:22 PM CDT, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
822 PM CDT Tue Jul 5 2022

.SYNOPSIS...
Issued at 304 PM CDT Tue Jul 5 2022

A line of storms is expected to move east-southeast across the
region tonight. This line will move into the area from Iowa and
will be weakening as it pushes into Illinois late in the evening
and overnight. Severe weather will be possible, with damaging wind
being the primary threat. In the wake of the storms, heat index
values will be slightly lower tomorrow, but heat related impacts
will still be a concern.

&&

.UPDATE...
Issued at 822 PM CDT Tue Jul 5 2022

00z surface analysis indicated a stationary front draped from
northern IA east-southeast through southwest WI and into extreme
northeast IL. Near the boundary dewpoints were pooled in the upper
70s, and these high dewpoints extended south through eastern and
southern IL. A notable pocket of sub-70 degree dewpoints stretched
from southern MO northeast into west central IL. Aloft, upper air
data showed this relatively drier layer to our west and southwest
extended up through 850 mb.

Regional radar mosaic showed intense convection both along the
stationary front in northern IL, and ahead of a shortwave over
northwest IA. These were being fed by very high buoyancy (4000+
J/kg MLCAPE axis along the low level boundary) and maintained by
30-40 kt effective deep layer shear on the southern edge of the
better westerly flow aloft. The convection over northern IL is
mainly tied to convergence along the front. High- resolution
guidance suggests this will stay north of the CWA, but will need
to monitor trends with the southward moving outflow over the next
few hours.

The mature squall line currently stretched from north central IA
back to southwest IA is tracking east-southeast around 45 mph, and
if it maintains current speed would approach northwest areas near
Galesburg around 11 pm or so. CAMs do suggest a weakening trend,
which seems plausible given diurnally increasing CINH, lower
instability as the region of relatively drier airmass shifts over
the western CWA, and meager deep layer shear locally. Additionally
the southern portion of the line (south of the apex) is becoming
slightly outflow dominant, indicating a lower severe threat as
that portion of the line moves in. However, 00z DVN/ILX soundings
show steep mid level lapse rates in place, and damaging wind gusts
are a concern, especially over the northern CWA where >1000 J/kg
downdraft CAPE is present. 8 pm SPC Day 1 outlook extended the
enhanced risk east near the far northwest CWA for damaging wind
potential.

Gridded forecast updates will increase pops and speed up timing
based on latest trends. The Heat Advisory will drop as scheduled
for the northern half of the CWA at 9 pm. Nonetheless, muggy
conditions persist overnight with lows only dropping to the mid
70s - outside of cooling effects from storms.

&&

.SHORT TERM...(This evening through Wednesday)
ISSUED AT 304 PM CDT Tue Jul 5 2022

An upper ridge exists over the central U.S. with ESE flow aloft. Heat
continues across the area with heat index values generally in the
105 to 110 range with higher readings in some areas. A few
isolated storms are possible this afternoon in the east-central
IL, but shear values are low and so the severe potential low as
well. Central IL is in a Marginal Risk for severe weather in the
latest SPC outlook...with a Slight Risk further north. But that
is mainly for activity late tonight. Still, isolated severe storms
this afternoon in east-central IL are possible given 4000 J/kg
MLCAPE and 20-25 kts of effective shear.

An upper wave is moving out of the Northern Plains today and will
help a MCS move ESE from SD and IA towards IL. This complex is
expected to reach Knox County around midnight with the line of
storms weakening as it pushes east. If the line holds together, it
would reach the IN border by late morning...with severe weather
and excessive rainfall both possible. Redevelopment will be
possible across the area Wednesday afternoon.

Heat will continue to be an issue into Wednesday for areas
generally south of I-72. Tonight's thunderstorm activity make the
forecast difficult, however, as it's be hard to know exactly how
this MCS evolves.

.LONG TERM...(Wednesday night through Tuesday)
ISSUED AT 304 PM CDT Tue Jul 5 2022

A pair of waves are expected to move through the area Wednesday
night and into Thursday, keeping thunderstorms in the forecast.
The timing of the second wave will play a key role in where the
frontal boundary sets up and where the heat will be on Thursday.
Heat headlines may be possible in southern counties including
Effingham to Crawford and south. The surface front may linger in
central and southern IL into Friday, giving the area yet another
chance for precipitation. Generally, a break from the heat is
expected for Friday through Sunday. For the start of the work
week, expect northwest flow aloft, dry conditions, and near
normal temperatures.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 611 PM CDT Tue Jul 5 2022

Intense TSRA are occurring over northwest IA and southern WI early
this evening. This activity is forecast to shift southeast
tonight, with convection reaching the central IL terminals between
07-12z. Short range guidance shows a weakening trend after
midnight over the area. Have added tempo groups for TSRA at KPIA-
KBMI, with only VCTS farther south/southeast due to the expected
dissipation. Gusty/variable winds and MVFR to IFR conditions can
be expected in/near storms, but beyond this VFR conditions should
prevail through Wednesday afternoon. There is a low potential for
thunderstorm redevelopment after 18z but due to uncertainty have
kept out of TAFs.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 11 PM CDT Wednesday for ILZ040-047-049>052-
054>057-061>063-066>068-071>073.

Heat Advisory until 9 PM CDT this evening for ILZ027>031-036>038-
041>046-048-053.

&&

UPDATE...25
SYNOPSIS...Knutsvig
SHORT TERM...Knutsvig
LONG TERM...Knutsvig
AVIATION...25
Hazardous weather outlook, Jul 5, 3:02 PM CDT, 7 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
302 PM CDT Tue Jul 5 2022

ILZ027>031-036>038-040>057-061>063-066>068-071>073-061130-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler-
Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott-
Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby-
Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
302 PM CDT Tue Jul 5 2022

This Hazardous Weather Outlook is for central Illinois, east
central Illinois, southeast Illinois and west central Illinois.

.DAY ONE...This afternoon and tonight.

Isolated storm coverage is forecast for this afternoon and evening,
primarily southeast of a line from Jacksonville to Danville.
Lightning and moderate to heavy rain may also be threats with storms
that manage to develop.

There is a Slight Risk of severe storms for late tonight into the
early morning hours on Wednesday for the northern half of Illinois,
with a Marginal Risk in the remainder of central and southeast
Illinois. Damaging winds will be the primary hazard, with lightning
and moderate to heavy rain also threats. Large hail could occur, but
is less likely than damaging wind/heavy rain.

Heat index readings will top out between 105 and 110 degrees,
perhaps slightly higher in places, this afternoon.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday...there is a Marginal Risk of severe thunderstorms in
central and southeast Illinois. There is also a Marginal Risk of
severe storms on Thursday.

Scattered thunderstorms should be anticipated on Friday. It is too
early to determine severe weather risk late in the week.

Hot weather will continue Wednesday through Thursday, with afternoon
heat indices from 100 to 110 for portions of central Illinois.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening and/or tonight.

Shimon/AAT

In the hours before

Local storm report, Jul 5, 5:29 PM CDT, 5 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
529 PM CDT TUE JUL 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     TSTM WND GST     4 SSE HENNING           40.25N 87.67W
07/04/2022  M75 MPH          VERMILION          IL   PUBLIC

            DELAYED REPORT. MEASURED 75 MPH WIND GUST.
            RELAYED BY WCIA-TV. TIME ESTIMATED.

0625 PM     TSTM WND DMG     4 SSE HENNING           40.25N 87.67W
07/04/2022                   VERMILION          IL   PUBLIC

            DELAYED REPORT. TWO POWER POLES DOWN AND
            CORN FLATTENED. TIME ESTIMATED. RELAYED BY
            WCIA-TV.

&&
Local storm report, Jul 5, 6:19 PM CDT, 4 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
619 PM CDT TUE JUL 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HEAVY RAIN       1 W DANVILLE            40.14N 87.65W
07/04/2022  M2.00 INCH       VERMILION          IL   CO-OP OBSERVER

            DELAYED REPORT. RAINFALL REPORT WAS FOR 24
            HOUR PERIOD ENDING 1800 LOCAL ON JULY 5, BUT
            RAIN OCCURRED BETWEEN 1800-2000 LOCAL ON
            JULY 4.

&&

ERWIN

Nearby

Severe Thunderstorm Warnings in Illinois, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.